Try it
Pharmacology · Antipsychotics: neuroleptic malignant syndrome
Sample itemA 30-year-old man started on haloperidol a week ago develops temperature 40 degrees Celsius, generalised lead-pipe rigidity, diaphoresis and fluctuating consciousness over two days. Creatine kinase is 15,000 U/L and reflexes are normal. After stopping haloperidol and starting cooling and fluids, which drug is appropriate to add?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Dantrolene
This is neuroleptic malignant syndrome, caused by central dopamine D2 blockade, with slow onset, rigidity and normal or reduced reflexes. After stopping the antipsychotic, supportive care and muscle relaxation with dantrolene or dopamine agonist bromocriptine are used. Cyproheptadine treats serotonin syndrome, which features hyperreflexia and clonus with rapid onset.
Option by option
A. Intravenous benztropine as sole therapy
Benztropine alone does not treat the hypermetabolic rigidity and can worsen hyperthermia through reduced sweating.
B. Cyproheptadine
Cyproheptadine is for serotonin syndrome, which shows clonus and hyperreflexia rather than lead-pipe rigidity.
C. Haloperidol at a reduced dose
Reducing the dose of the causative D2 blocker would perpetuate the syndrome; it must be stopped.
D. Dantrolene (correct)
Dantrolene reduces skeletal muscle heat production and rigidity in this syndrome.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?